Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Quad Cities, IA

May 2, 2018Clinton County, Jackson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at May 2, 2018, 4:39 PM CDT for Clinton County, Jackson County, Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 4:39 PM CDT (21:39 UTC)
Expired
May 2, 2018, 5:17 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clinton County, IA, Jackson County, IA

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:50 PM CDTTSTM WND GST 603 S Preston, IACOMBINATION WITH SEVERE HAIL, DESTROYED A BI-CARBONATE ROOF ON A DAIRY BARN.
May 2, 4:50 PM CDTHAIL 13 Nnw Goose Lake, IAIN COMBINATION WITH SEVERE WIDNS, DESTROYED A BI-CARBONATE ROOF ON A DAIRY BARN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 3:56 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

506 
WUUS53 KDVN 022139
SVRDVN
IAC045-097-022230-
/O.NEW.KDVN.SV.W.0003.180502T2139Z-180502T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
439 PM CDT WED MAY 2 2018

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jackson County in east central Iowa...
  Northeastern Clinton County in east central Iowa...

* Until 530 PM CDT

* At 439 PM CDT, a severe thunderstorm was located near Delmar, or 8
  miles southeast of Maquoketa, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Preston, Delmar, Miles, Charlotte, Welton, Andover, Spragueville,
  Green Island, Van Buren, Goose Lake, Bryant, Teeds Grove,
  Reeceville and Camp Miss-Elk-Ton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4191 9060 4202 9064 4218 9029 4212 9021
      4198 9016
TIME...MOT...LOC 2139Z 245DEG 31KT 4199 9054 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
5 follow-up statements
903 
WWUS53 KDVN 022146
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
446 PM CDT WED MAY 2 2018

IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
446 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...

At 446 PM CDT, a severe thunderstorm was located near Charlotte, or
10 miles east of Maquoketa, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Preston, Delmar, Miles, Charlotte, Andover, Spragueville, Green
Island, Van Buren, Goose Lake, Bryant, Teeds Grove, Reeceville and
Camp Miss-Elk-Ton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4193 9059 4202 9064 4218 9029 4212 9021
      4198 9016
TIME...MOT...LOC 2146Z 245DEG 30KT 4201 9048 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
181 
WWUS53 KDVN 022150
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
450 PM CDT WED MAY 2 2018

IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
450 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...

At 449 PM CDT, a severe thunderstorm was located over Preston, or 12
miles east of Maquoketa, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Preston, Miles, Charlotte, Andover, Spragueville, Green Island, Van
Buren, Goose Lake, Reeceville, Camp Miss-Elk-Ton, Teeds Grove and
Bryant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4195 9052 4204 9059 4218 9029 4212 9021
      4198 9016
TIME...MOT...LOC 2149Z 247DEG 29KT 4202 9044 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
336 
WWUS53 KDVN 022155
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
455 PM CDT WED MAY 2 2018

IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
455 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...

At 454 PM CDT, a severe thunderstorm was located over Preston, or 14
miles northwest of Clinton, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Preston, Miles, Charlotte, Andover, Spragueville, Green Island, Van
Buren, Goose Lake, Reeceville, Camp Miss-Elk-Ton and Teeds Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4196 9046 4207 9052 4218 9029 4212 9021
      4198 9016
TIME...MOT...LOC 2154Z 250DEG 28KT 4202 9039 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
478 
WWUS53 KDVN 022208
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
508 PM CDT WED MAY 2 2018

IAC045-097-022230-
/O.CON.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
508 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN JACKSON AND NORTHEASTERN CLINTON COUNTIES...

At 507 PM CDT, a severe thunderstorm was located near Miles, or 13
miles north of Clinton, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Miles, Andover, Green Island, Reeceville, Teeds Grove and Camp
Miss-Elk-Ton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4198 9031 4213 9039 4218 9029 4212 9021
      4198 9016
TIME...MOT...LOC 2207Z 253DEG 29KT 4204 9025 

HAIL...1.00IN
WIND...60MPH
 
$$

ERVIN
433 
WWUS53 KDVN 022217
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
517 PM CDT WED MAY 2 2018

IAC045-097-022227-
/O.CAN.KDVN.SV.W.0003.000000T0000Z-180502T2230Z/
Jackson IA-Clinton IA-
517 PM CDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JACKSON AND
NORTHEASTERN CLINTON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
east central Iowa.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4198 9031 4213 9039 4218 9029 4212 9021
      4198 9016
TIME...MOT...LOC 2214Z 245DEG 31KT 4208 9014 

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 4:07 PM CDT, 32 minutes earlier.

Area forecast discussion, May 2, 4:07 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
407 PM CDT Wed May 2 2018

.SYNOPSIS...
Issued at 336 PM CDT Wed May 2 2018

The latest sfc analysis continues to show quasi-stationary boundary
undulating almost in place from the northeastern GRT LKS, down bi-
secting IA from northeast-to-southwest, and acrs central KS. Pooled
sfc DPTs in the low to mid 60s to the lee of this feature acrs much
of the local area driving buoyancy/CAPEs of 1000-2000 J/KG. But lack
of much of a trigger/forcing and CAP aloft has kept a lid on much of
any convection so far. But the special sounding released form the
local office shows that the CAP has eroded and RADAR indicating that
things are perculating. Deep southwestern CONUS effectively arching
active southwesterlies up acrs the southern/central plains and the
mid/ upper MS RVR Valley. The area will continue to be under the gun
for rounds of strong to severe convection into Thu night. After the
TROF pushes east through the region, fair and seasonably warm
weather left in it's wake until a northwest flow system brings about
the next chance of precipitation from late Saturday night into
Sunday.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 336 PM CDT Wed May 2 2018

Front continuing to sag into the cwa will be the focus for convection
tonight. Main window for severe weather potential will be this evening
possibly into the early overnight, with aid of the low level jet and
approaching shortwave. Mode appears to be multicell with hail and wind
threat, with potential for some linear segments possibly evolving
upscale from KS/MO/sw IA into a QLCS and moving along/s of front with
attendant damaging wind threat. Anticipate a decrease in convection
coverage late tonight through Thursday AM with waning nocturnal LLJ and
weak subsidence in wake of passing wave and any organized convection.
Then will storms redevelop by mid afternoon along any residual outflow
boundaries, with some potential for strong to isolated severe storms.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 336 PM CDT Wed May 2 2018

Main window for severe threat Thursday looks to once again favor the
evening with main forcing /height falls aloft/ beginning to overspread
the area. Trend has been to slow a bit more with positive tilt trough,
and so may see more organized convection developing to our west
propagating into cwa during the evening with a damaging wind and large
hail threat. Also a non-zero tornado threat exists should convection
grow upscale into QLCS, or ahead of surface low where winds locally
backed enhancing low level SRH. Still anticipate around an inch of rain
widespread by Friday morning with areas of higher amounts of 2+ inches
in locations where storms move over repeatedly.

Drying out and pleasant weather then for Friday into Saturday as weak
high pressure builds quickly into the region. Still indications of
another front for late Saturday into early Sunday with chance of showers
and possibly a few storms. Then another stretch of dry and pleasant
weather to start next week, with indications of our next precipitation
chances toward the middle of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1240 PM CDT Wed May 2 2018

VFR level clouds will trend toward MVFR level from the west this
afternoon, especially at CID and DBQ with slow moving front
sagging toward those areas from the northwest. Gusty southwest
winds will decrease and become west to northwest at those sites
near the front as the afternoon and into the evening period
progresses. Will have to be on the watch as several short fuse
HiRes models keep trying to ignite isolated to sctrd thunderstorms
along and several miles either side of the I80 corridor later
this afternoon and into the evening. This activity will have to
battle a cap in place, but with afternoon heating there may be a
chance. If these storms get going, they could be strong and
produce high variable wind gusts and hail, as well as locally
heavy downpours. After this potential afternoon/early evening
window there may be a lull in the convection, before more
thunderstorm clusters move in from the southwest after 10-11 PM
and last through 3-4 AM in the morning. These later night storms
will have a chance of being strong and impact the TAF sites as
well. Some light fog possible in the VCNTY of the front where
winds go light and variable in relatively high SFC DPT fields.
   ..12..

&&

.HYDROLOGY...
Issued at 1230 PM CDT Wed May 2 2018

Widespread forecasted rainfall of 1 to 2 inches is currently
expected by Friday morning.  This, on top of the current snowmelt
flood working downstream the Mississippi River, will result in Minor
to Moderate flooding along some stretches of the river.

The Mississippi River at New Boston is now expected to reach the
Moderate Flood Stage level. Otherwise, no changes to flood forecast
categories were made at this time.

Due to some uncertainty in the 24 to 36 hour rainfall forecast
amounts, Mississippi River level forecasts may vary from what is
currently being indicated. However, the NCRFC notes that any
rainfall on top of the current record snowmelt flood wave would push
the main stem Mississippi River a bit higher. If significant
rainfall does NOT occur in the next 36 hours, these forecast crests
may be lowered.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...05
LONG TERM...05
AVIATION...12
HYDROLOGY...14
Hazardous weather outlook, May 2, 3:56 PM CDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
356 PM CDT Wed May 2 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
356 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will continue to develop this afternoon and move
across portions of the Outlook Area through early evening. then
another round of storms is expected to move into the area from the
southwest after mid evening and into the overnight. Severe weather
is possible with both rounds, with the main threats being large
hail and wind gusts up to 60 mph. Areas that manage to get hit by
a couple of rounds of storms may receive locally heavy rainfall.

Flooding is expected along portions of the Mississippi River late
this week and into the following week. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Severe thunderstorms are likley Thursday afternoon and evening.
The Storm Prediction Center has the entire area in a slight risk for
severe storms on Thursday. Damaging winds, large hail, and a few
tornadoes will all be possible. Locally heavy rainfall will also
be a factor under the passing thunderstorm clusters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening, and
again Thursday afternoon and evening. Please report any severe
weather to the Quad Cities Weather Forecast Office.

In the hours before

Special weather statement, May 2, 4:27 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
427 PM CDT WED MAY 2 2018

IAC101-107-183-022200-
Keokuk-Washington-Jefferson-
427 PM CDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KEOKUK...
SOUTHWESTERN WASHINGTON AND NORTHERN JEFFERSON COUNTIES UNTIL 500 PM
CDT...

At 426 PM CDT, a strong thunderstorm was located over Abingdon, or 10
miles northwest of Fairfield, moving northeast at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Brighton, Richland, Batavia, Maharishi Vedic City, Packwood, Pleasant
Plain, Coppock, Abingdon, Ollie, West Chester, Fairfield Municipal
Airport, Perlee, Linby, East Pleasant Plain, Pekin, Germanville,
Brookville, Lake Darling State Park, Washington County Fairgrounds
and Rubio.

LAT...LON 4136 9180 4116 9167 4116 9172 4110 9172
      4097 9218 4116 9218 4116 9222
TIME...MOT...LOC 2126Z 243DEG 31KT 4108 9215

ERVIN
Special weather statement, May 2, 4:31 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
431 PM CDT WED MAY 2 2018

IAC045-097-022200-
Jackson-Clinton-
431 PM CDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JACKSON AND
NORTHERN CLINTON COUNTIES UNTIL 500 PM CDT...

At 431 PM CDT, a strong thunderstorm was located over Delmar, or near
Maquoketa, moving northeast at 35 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Preston, Delmar, Charlotte, Welton, Spragueville, Goose Lake, Bryant
and Lyons.

LAT...LON 4189 9071 4198 9076 4217 9043 4197 9029
TIME...MOT...LOC 2131Z 242DEG 29KT 4197 9064

ERVIN

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:14 PM CDTSpecial Weather StatementDVNDelaware46 min
May 1, 8:25 PM CDTSevere Thunderstorm WarningDVNDelaware35 min
May 1, 10:01 PM CDTRiver Flood WarningDVNDubuque12 days
May 1, 10:01 PM CDTRiver Flood WarningDVNClinton15 days
May 1, 10:01 PM CDTRiver Flood WarningDVNScott15 days
May 1, 10:01 PM CDTRiver Flood WarningDVNMuscatine18 days
May 1, 10:01 PM CDTRiver Flood WarningDVNLouisa, Muscatine19 days
May 1, 10:01 PM CDTRiver Flood WarningDVNLouisa21 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines, Louisa21 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines23 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines, Lee23 days
May 2, 4:27 PM CDTSpecial Weather StatementDVNJefferson33 min
May 2, 4:31 PM CDTSpecial Weather StatementDVNClinton29 min
May 2, 5:00 PM CDTSpecial Weather StatementDVNWashington45 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson56 min
May 2, 6:20 PM CDTSevere Thunderstorm WarningDVNJackson15 min
May 2, 6:34 PM CDTSevere Thunderstorm WarningDVNKeokuk56 min
May 2, 6:47 PM CDTTornado WarningDVNKeokuk43 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.